Wyoming, 2007

Winter Storm in Wyoming, January 11, 2007

January 11, 2007 · NWS RIW · 2 events in 2 counties and zones

An arctic cold front roared across central Wyoming during the early morning hours. Snowfall of two to four inches fell in Fremont County, while heavier snow of 6 to 12 inches occured in Natrona County.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

An arctic cold front roared across central Wyoming during the early morning hours. Snowfall of two to four inches fell in Fremont County, while heavier snow of 6 to 12 inches occured in Natrona County. Sustained north-northeast wind of 20 to 25 mph was common. Higher gusts between 30 and 40 mph created three to four foot snowdrifts near Lysite.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Jan 10, 8:28 PM MST, 6 hours 32 minutes earlier.

Area forecast discussion, Jan 10, 8:28 PM MST, 6 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
828 PM MST WED JAN 10 2007

UPDATED...ADDED SOUTHERN BIG HORN BASIN TO SNOW ADVISORIES.

.SHORT TERM...SW FLOW WILL CONTINUE ALOFT OVER THE FORECAST AREA
TONIGHT AND THURSDAY AS AN UPPER LEVEL TROF MOVES INTO THE NW U.S.
PVA WILL OCCUR OVER THE WESTERN AND NORTHER PORTIONS OF THE CWA
TONIGHT AND THURSDAY...AS PIECES OF ENERGY EJECT OVER THE AREA.  AT
THE SURFACE...COLD FRONT WILL MOVE SOUTH OF THE AREA TONIGHT.
UPSLOPE FLOW WILL DEVELOP ON THE LEE SIDE OF THE MOUNTAINS.  6 TO 10
INCHES OF NEW SNOW WILL FALL BY THURSDAY AFTERNOON IN THE NORTHWEST
MOUNTAINS...WITH 3 TO 6 INCHES AT THE LOWER ELEVATIONS OF THE
NORTH.  WILL GO WITH A SNOW ADVISORY FOR THIS AREA FOR TONIGHT AND
THURSDAY.  WINDS SHOULD DECREASE THIS EVENING...SO PLAN ON LETTING
THE HIGH WIND WARNING EXPIRE AT 00Z.

.LONG TERM...UPPER TROUGH WILL CONTINUE TO IMPACT SOUTH AND EAST
PORTION OF THE REGION ON SATURDAY. MODELS STILL VARYING ON HOW
QUICKLY THE SYSTEM MOVES OUT OF THE AREA. WILL CONTINUE WITH LIGHT
SNOW CHANCE IN THE SOUTH AND EAST ZONES ON SATURDAY. LITTLE CHANGES
MADE IN THE EXTENDED FORECAST. A SERIES OF SHORTWAVES MOVE ACROSS
THE REGION WITH THE FIRST MOVING IN ON SUNDAY. WILL CONTINUE WITH
CHANCE OF SNOW SHOWERS ACROSS NORTHWEST PORTIONS OF THE COUNTY
WARNING AREA. A BREAK IN IN SNOW FOR LOWER ELEVATIONS ON
MONDAY...WITH ONLY A SLIGHT CHANCE FOR THE HIGHER ELEVATIONS.
EXPECT SOME MODERATION IN TEMPERATURES ON TUESDAY AND WEDNESDAY NEXT
WEEK WHEN SOME MIXING WILL OCCUR. SOME VALLEYS MAY STRUGGLE AS THE
INVERSION LIMITS WARMING.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
    SNOW ADVISORY IN EFFECT 5PM TONIGHT THROUGH 5 PM THURSDAY FOR
    WYOMING ZONES 1...12 AND 13.
    SNOW ADVISORY IN EFFECT 11 PM TONIGHT THROUGH 11 PM THURSDAY
    FOR WYOMING ZONES 2-4 AND 8-11.
    SNOW ADVISORY IN EFFECT 5 AM THURSDAY THROUGH 5 AM FRIDAY FOR
    WYOMING ZONES 5-7.

&&

SHORT TERM...KMD/AEM
LONG TERM...MG

LONG TERM...MG
Hazardous weather outlook, Jan 10, 4:00 PM MST, 11 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
400 PM MST WED JAN 10 2007

WYZ001>020-022>030-111300-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
400 PM MST WED JAN 10 2007

...SNOW ADVISORY FOR YELLOWSTONE NATIONAL PARK...TETON AND GROS
VENTRE MOUNTAINS IN EFFECT FROM 5 PM MST TONIGHT THROUGH THURSDAY AT
5 PM MST...
...SNOW ADVISORY FOR NORTH CENTRAL PORTIONS OF WYOMING INCLUDING THE
BIGHORN MOUNTAINS AND BASIN IN EFFECT FROM 11 PM MST TONIGHT THROUGH
THURSDAY AT 11 PM MST...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

A STRONG ARCTIC COLD FRONT WILL MOVE ACROSS CENTRAL AND WESTERN
WYOMING TONIGHT THROUGH THURSDAY. PERIODS OF SNOW WILL DEVELOP
TONIGHT INITIALLY ACROSS FAR NORTHWEST WYOMING AND THEN SPREAD
ACROSS NORTH CENTRAL WYOMING. A SNOW ADVISORY WILL BE IN EFFECT
ACROSS YELLOWSTONE NATIONAL PARK...TETON AND GROS VENTRE MOUNTAINS
AT 5 PM TONIGHT THROUGH THURSDAY. SNOW WILL BEGIN TO FALL ACROSS
NORTH CENTRAL PORTIONS OF WYOMING THAT INCLUDES THE BIGHORN
MOUNTAINS AFTER 11 PM TONIGHT AND CONTINUE THROUGH THURSDAY NIGHT.
BY THURSDAY MORNING EXPECT SNOW ACCUMULATIONS OF 1 TO 3 INCHES IN
THE LOWEST ELEVATIONS AND 2 TO 4 INCHES IN THE HIGHER TERRAIN.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A COLD ARCTIC AIRMASS WILL PUSH SOUTH ACROSS THE STATE THURSDAY AND
FRIDAY SPREADING SNOW ACROSS MOST OF WEST AND CENTRAL WYOMING.
INITIALLY THE SNOW WILL FALL ON WARM ROAD SURFACES EARLY THURSDAY
MORNING ACROSS CENTRAL WYOMING...RESULTING IN ROADS AND HIGHWAYS
BECOMING ICY AND EXTREMELY SLICK...ESPECIALLY DURING THE MORNING
COMMUTE.

SNOW ADVISORY CONTINUES IN EFFECT FOR BOTH FAR NORTHWEST WYOMING AND
NORTH CENTRAL WYOMING ON THURSDAY. EXPECT TOTAL SNOWFALL
ACCUMULATIONS OF 3 TO 6 INCHES IN THE LOWER ELEVATIONS AND 6 TO 12
INCHES IN THE HIGHER TERRAIN.

STRONG NORTHEAST WINDS WILL DEVELOP BEHIND THIS COLD FRONT...
ESPECIALLY OVER SOUTH PASS...THE RED DESERT...THE INTERSTATE 80
CORRIDOR AND ACROSS THE SOUTHWEST CORNER OF WYOMING. THESE STRONG
NORTHEAST WINDS COMBINED WITH SNOWFALL MAY MAKE TRAVEL TREACHEROUS
THURSDAY AND INTO FRIDAY.

WELL BELOW AVERAGE TEMPERATURES WILL OCCUR FRIDAY THROUGH THE WEEKEND
AS THE ARCTIC AIR BECOMES ENTRENCHED OVER THE REGION. OVERNIGHT
LOWS WILL LIKELY PLUMMET WELL BELOW ZERO IN MANY LOCALES SATURDAY
AND SUNDAY MORNINGS. EVEN NEXT MONDAY LOOKS TO BE QUITE COLD NOW.
OVERNIGHT LOWS SATURDAY AND SUNDAY MORNING WILL LIKELY RANGE FROM
-10 TO -20 BELOW ZERO IN THE EAST AND MOUNTAIN LOCATIONS WITH -25
TO -35 BELOW ZERO ACROSS THE FAR WEST VALLEYS AND BASINS.

ANYONE WITH OUTDOOR PLANS THURSDAY INTO THE COMING WEEKEND SHOULD BE
PREPARED FOR HARSH WINTER WEATHER CONDITIONS. NOW IS THE TIME TO
FINISH PREPARATIONS FOR THIS ONSLAUGHT OF WINTER WEATHER.

SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY SUSTAINED WIND SPEEDS OVER 40
MPH OR WIND GUSTS OVER 60 MPH.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter storm. Local standard time, as filed.

Winter Storm, Wind River Basin

When
January 11, 3:00 AM MST to 5:00 PM MST
Where
Wind River Basin forecast zone
Reported by
Public
Coordinates
43.041, -108.630 (the zone’s center; the record gives no point)

Winter Storm, Natrona County Lower Elevations

When
January 11, 4:00 AM MST to 7:00 PM MST
Where
Natrona County Lower Elevations forecast zone
Reported by
Trained Spotter
Coordinates
42.962, -106.798 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2007Every state in 2007This day in weather historyWarnings in Wyoming, January 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 4492, 4493.